Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 172, NWS Springfield, MO

August 23, 2000Howell County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 23, 2000, 5:13 PM CDT for Howell County, Ozark County, Missouri. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 23, 2000, 5:13 PM CDT (22:13 UTC)
Expired
Aug 23, 2000, 5:45 PM CDT
In force
32 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 125 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 5:20 PM CDTThunderstorm WindTecumseh, MO
Aug 23, 5:30 PM CDTHail 0.75Caulfield, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
2079 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 232214
SVRSGF
MOC091-153-232245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 PM CDT WED AUG 23 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI
  EASTERN OZARK COUNTY IN SOUTHWEST MISSOURI

* UNTIL 545 PM CDT

* AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF BAKERSFIELD...OR 22 MILES
  NORTHEAST OF MOUNTAIN HOME. THE THUNDERSTORM WERE MOVING NORTHEAST 
  AT 10 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO
  THE SIZE OF NICKELS...AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  HOWELL AND OZARK COUNTIES.

THE TOWNS OF TECUMSEH AND CAULFIELD ARE ALSO IN THE PATH OF THIS
STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3663 9237 3650 9222 3658 9202 3681 9209

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:05 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 23, 2:05 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT WED AUG 23 2000

MAIN FOCUS THIS PERIOD WILL BE WITH POPS IN CENTRAL AND E COUNTIES
OVERNIGHT/THU MORNING...AND WITH TEMPS.

SURFACE FRONT WAS LOCATED ALONG THE IOWA/MISSOURI BORDER.  EARLIER
THIS MORNING...OUTFLOW BOUNDARY WAS EVIDENT ON BOTH VISIBLE
SATELLITE AND SURFACE ANALYSIS.  NO SATELLITE SINCE SHORTLY AFTER
17Z WHICH WOULD BE NICE WITH CONVECTION BEGINNING ACROSS NORTHERN
ARKANSAS ATTM.  TEMPS WERE FROM THE MID TO UPPER 90S ACROSS THE CWA
WITH A FEW MORE HOURS OF HEATING LEFT.

MAY SEE SOME ISOLATED TSRA DEVELOP THIS EVENING ACROSS SOUTH CENTRAL
MO...BUT MAIN ACTIVITY IS EXPECTED ON WESTERN EDGE OF MCS
OVERNIGHT.  MCS EXPECTED TO DEVELOP IN THE VICINITY OF THE
STATIONARY BOUNDARY OVERNIGHT IN SOUTHERN IA/NORTHERN MO.  MEAN FLOW
WOULD TAKE COMPLEX TO THE SOUTHEAST WITH WESTERN EDGE PRECIPITATING
OVER CENTRAL AND SOUTH CENTRAL MO.  WILL CONTINUE CURRENT FORECAST
BUT WILL UP THE POPS TO 40 PERCENT.

CURRENT UPPER AIR ANALYSIS SHOWS 500MB HIGH CENTERED OVER THE MS
VLY.  CURRENT PROGS HAVE HIGH RETROGRADING WESTWARD INTO THE PLAINS
AND E ROCKIES IN RESPONSE TO DEEPENING TROF TO THE EAST.  THIS WILL
ALLOW STATIONARY BOUNDARY TO DROP A LITTLE FURTHER SOUTH
TONIGHT/THU.  WITH MCS DEBRIS ACROSS MY E CWA ON THU...WILL DROP
TEMPS SEVERAL DEGREES THERE.  ELSEWHERE WILL GO WITH PERSISTANCE...
WITH TEMPS ABOVE GUIDANCE...AND LITTLE OR NO CLOUD COVER.

FCSTID = 5
SGF   72  94  70  95 /  10  10  10   5
JLN   77  99  76 101 /   5   5   5   5
UNO   73  90  72  97 /  30  30  10   5
VIH   73  89  68  94 /  40  30  10   5

.SGF...
KS...NONE.
MO...NONE.

LINDENBERG

In the hours before

Special weather statement, Aug 23, 1:00 PM CDT, 4 hours 13 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED AUG 23 2000

...HEAT INDICES APPROACHING 105 DEGREES AGAIN TODAY...
...SCATTERED THUNDERSTORMS POSSIBLE OVERNIGHT...

HOT TEMPERATURES WILL AGAIN OCCUR THROUGHOUT THE OZARKS REGION THIS
AFTERNOON.  TEMPERATURES WERE ALREADY IN THE LOW TO MID 90S WITH
HEAT INDICES FROM THE LOW 90S TO 100 DEGREES...AS OF 1 PM.  HEAT
INDICES WILL BE AROUND 105 LATER THIS AFTERNOON.

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE SUN AND
STRENUOUS PHYSICAL ACTIVITY. BE SURE TO TAKE FREQUENT BREAKS...AND
DRINK PLENTY OF NON-ALCOHOLIC FLUIDS TO AVOID DEHYDRATION.

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO FORM OVER NORTHWEST
MISSOURI OR SOUTHERN IOWA LATER TONIGHT...ALONG A STATIONARY FRONTAL
BOUNDARY. THIS COMPLEX WILL MOVE INTO CENTRAL AND EASTERN MISSOURI
DURING THE OVERNIGHT HOURS...PRODUCING LOCALLY HEAVY RAINFALL AND
GUSTY WINDS. DUE TO WEAK WIND FIELDS ALOFT...SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

...OUTLOOK FOR THURSDAY INTO SATURDAY...
DRY A+ND UNSEASONABLY HOT WEATHER WILL CONTINUE OVER THE REGION WITH
NO LARGE SCALE AREAS OF PRECIPITATION EXPECTED.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:55 PM CDTSevere Thunderstorm WarningSGFShannon35 min
Aug 23, 4:37 PM CDTSevere Thunderstorm WarningSGFOregon38 min
Aug 23, 5:03 PM CDTSevere Thunderstorm WarningSGFOregon42 min
Aug 23, 6:09 PM CDTSevere Thunderstorm WarningSGFShannon, Texas51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.